New Mexico, 2005

Heavy Snow in New Mexico, February 24 to 25, 2005

February 24 to 25, 2005 · NWS EPZ · 1 event in 1 county or zone

1 heavy snow, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Feb 24, 6:05 AM MST, 7 hours 55 minutes earlier.

Area forecast discussion, Feb 24, 6:05 AM MST, 7 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
605 AM MST THU FEB 24 2005

.SYNOPSIS...
A LOW PRESSURE SYSTEM MOVING INTO ARIZONA WILL COMBINE WITH A COLD
FRONT TO PRODUCE SHOWERS AND THUNDERSTORMS ACROSS THE BORDERLAND
TODAY AND TONIGHT WITH HEAVY SNOW POSSIBLE OVER THE MOUNTAINS.
TEMPERATURES WILL BECOME COLDER WITH SNOW BECOMING POSSIBLE OVER
SOME LOWLAND AREAS TONIGHT AND FRIDAY MORNING. HIGH PRESSURE AND
WESTERLY WINDS WILL BRING A RETURN OF WARMER DRY WEATHER MONDAY AND
TUESDAY.

&&

.DISCUSSION...
AFD RUNNING VERY LATE THIS MORNING THANKS TO SOFTWARE PROBLEMS ON
LATEST AWHIPS BUILD. WEATHER PATTERN REMAINS VERY COMPLEX AS
CLOSED UPPER LOW IS BECOMING STATIONARY OVER ARIZONA THIS MORNING
WHILE COLD FRONT MOVES THROUGH SOUTHERN NEW MEXICO AND FAR WESTERN
TEXAS. AIR MASS IS WEAKLY UNSTABLE DUE TO COLD AIR ALOFT. IN
ADDITION STRONG WIND SHEAR EXISTS AS LOW LEVEL NORTHEAST FLOW NOW
EXTENDS UNDER 55 KT SOUTHWESTERLY MID LEVEL WINDS. LIFTING IS DEEP
AS SHORT WAVES AHEAD OF MAIN LOW MOVE ACROSS SOUTHERN ROCKIES.
FINALLY CWA WILL LIE UNDER LEFT FRONT QUADRANT OF 130 KT UPPER JET
STREAK EXTENDING INTO BAJA AND NORTHWESTERN MEXICO TODAY AND
TONIGHT. ALSO EXPECT SOME ISENTROPIC LIFT TO PERSIST ALOFT AS AIR IS
FORCED OVER COOL DOME IN LOWER BOUNDARY LAYER. ALL THESE FACTORS
INDICATE AT LEAST SCATTERED PRECIP THROUGH FRIDAY.

COMBINATION OF DYNAMIC COOLING ALOFT AND LOW LEVEL COLD ADVECTION
WILL ALSO LOWER TEMPERATURES AND FREEZING LEVELS THROUGH FRIDAY
MORNING SUGGESTING STRONG SNOW POTENTIAL AT LEAST OVER HIGH
TERRAIN. AT MOMENT EXPECT THE SACS TO SEE PERIODS OF MODERATE TO
HEAVY SNOW INTO FRIDAY MORNING SO HAVE ISSUED HEAVY SNOW WARNING.
MORE SIGNIFICANT SNOW SHOULD HOLD OFF UNTIL TONIGHT OVER THE GILAS
WHERE UPSLOPE FLOW WILL BE WEAKER...THUS HAVE SNOW ADVISORY FOR
GILAS TONIGHT AND FRIDAY MORNING. TEMPERATURES MAY FALL BELOW
FREEZING OVER LOWER ELEVATIONS NORTH OF LAS CRUCES TONIGHT BUT WILL
HOLD OFF ON ADVISORIES BECAUSE GFS SUGGESTING ONLY LIGHT PRECIP
AFTER MIDNIGHT.

UPPER LOW FORECASTED TO MOVE NORTHWARD INTO CENTRAL ROCKIES FRIDAY
AFTERNOON AND SATURDAY WHILE SERIES OF SHORT WAVES CONTINUE TO EJECT
THROUGH CWA. MOVEMENT OF LOW WILL PLACE CWA IN MORE WESTERLY FLOW
WITH A CORRESPONDING DECREASE IN MOISTURE SO RAIN/SNOW COVERAGE
SHOULD DIMINISH OVER WEEKEND. SHORT WAVE RIDGE MOVING ACROSS THE
SOUTHWEST WILL BRING DRY WARMER WEATHER MONDAY AND TUESDAY BUT
LATEST GFS SHOWS YET ANOTHER CUT OFF LOW ENTERING ARIZONA WEDNESDAY.
FOR NOW WILL KEEP FORECAST DRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 53  35  49  33  53 /  40  30  30  20  20
SIERRA BLANCA TX        47  33  42  32  51 /  40  30  30  20  20
LAS CRUCES              52  34  49  31  54 /  40  30  30  20  20
ALAMOGORDO              46  31  46  29  51 /  50  40  40  20  20
CLOUDCROFT              30  20  27  21  31 /  60  50  50  30  20
TRUTH OR CONSEQUENCES   49  31  46  29  52 /  50  40  40  20  20
SILVER CITY             49  28  41  26  44 /  50  40  40  20  20
DEMING                  54  33  47  31  52 /  40  30  30  20  20
LORDSBURG               55  33  49  31  51 /  40  40  30  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...HEAVY SNOW WARNING TODAY THROUGH
FRIDAY MORNING NM ZONE 25. SNOW ADVISORY TONIGHT AND FRIDAY MORNING
NM ZONE 22.

&&

05 ROGASH
Hazardous weather outlook, Feb 24, 6:00 AM MST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
600 AM MST THU FEB 24 2005

NMZ022>025-030>032-TXZ055-056-241955-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
600 AM MST THU FEB 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...

SCATTERED SHOWERS AND THUNDERSTORMS TODAY AND THROUGH EARLY THIS
EVENING WITH ISOLATED STORMS PRODUCING HAIL UP TO AN INCH IN
DIAMETER...LOCALLY HEAVY RAINS AND WIND GUSTS TO 40 MPH. HEAVY SNOW
WILL ALSO FALL OVER PORTIONS OF THE SOUTHERN SACRAMENTO MOUNTAINS
TODAY THROUGH FRIDAY MORNING WITH SNOW ACCUMULATIONS FROM 6 TO 10
INCHES.

.DAYS TWO THROUGH SEVEN...

ISOLATED TO SCATTERED RAIN SHOWERS WILL OCCUR ACROSS THE DESERT
LOWLANDS FRIDAY THROUGH SUNDAY WITH SNOW SHOWERS OVER THE MOUNTAINS.
LIGHT SNOW MAY ALSO FALL OVER SOME LOWER ELEVATIONS FRIDAY AND
SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION MAY REQUIRED TODAY FOR STRONG THUNDERSTORM
ACTIVITY.

ROGASH

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Southern Sacramento Mountains / Nc Otero

When
February 24, 2:00 PM MST to February 25, 1:00 AM MST
Where
Southern Sacramento Mountains / Nc Otero forecast zone
Reported by
GENERAL PUBLIC

Eight inches of snow fell in Cloudcroft.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441296.